Bipolar Disorder

Salt in my Shaker: Lithium

salt-shaker-on-tableLithium is derived from the Greek word lithos which stands for stone.  We pronounce it as LITH-ee-em.  It is part of the group Alkali Metal on the periodic table of elements and holds the the atomic number three while bearing the symbol of “Li”.  Drugs.com defines Lithium as being a “component that affects the flow of sodium through nerve and muscle cells in the body.”   It started to be used in the field of psychiatry in 1949.  Lithium is used to treat the manic episodes of bipolar disorder, by preventing or lessening the intensity of manic episodes.

When I saw my doctor on Friday, we determined that increasing my Lithium would provide benefits to the anxiety that I was experiencing.  I was to start with an additional 150 mg that night, and remove the Wellbutrin that I usually take in the morning.  I was fine with the prescribed change, but worried about how it would affect me.  My body can be quite sensitive to medication and I usually experience numerous effects as my body is getting used to the change.

Per www.drugs.com, the following are common lithium side effects:

  • drowsiness;
  • tremors in your hands;
  • dry mouth, increased thirst or urination;
  • nausea, vomiting, loss of appetite, stomach pain;
  • changes in your skin or hair;
  • cold feeling or discoloration in your fingers or toes;
  • feeling uneasy; or
  • impotence, loss of interest in sex.

Less Common Side effects include:

  • Confusion, poor memory, or lack of awareness
  • fainting
  • fast or slow heartbeat
  • frequent urination
  • increased thirst
  • irregular pulse
  • stiffness of the arms or legs
  • troubled breathing (especially during hard work or exercise)
  • unusual tiredness or weakness
  • weight gain

 

It is day three/four (third night, fourth day) and the nausea that I have had since Saturday is still lingering and getting worse after each time that I eat.  I am exhausted, regardless of the amount of sleep that I had the night prior.  Sunday afternoon after lunch I slept for three hours and still managed to sleep all night that evening.  The shaking in my right arm has increased, but thankfully it is only present when I am tired.  My head is pounding and I can’t think.  It took me 30 minutes this morning to remember a password for a site that I log into every few days.

I already have a problem with excessive hair loss from the last time we increased my Lithium, so I am hoping that does not get worse, or I may need to go all Britney Spears circa 2007 and shave my head.  It’s too early to tell if I will suffer from weight gain, but that seems to be something that I am more prone too as my past has shown me.

Driving this morning was not as bad, I left a little bit later so there would be less traffic on the road.  My heart did not speed up each time I saw a red brake light and I did not freak out when a car pulled up beside me.  I was listening to the newest Taylor Swift album, Revolution, so perhaps that was the key to my success, but most likely it was the effects of the Lithium increase.

Time will tell how this change in medication, the increase in Lithium and decrease in Wellbutrin, will affect me.  I am optimistically hoping that good changes will come.  That I will not sink into a depression from the lack of the Wellbutrin like I did the last time that we removed it, and that I will not gain weight as I did when we first started the treatment two years ago.

I trust that my doctor is making the best decisions for my health and overall well-being.  I will be patient and will persevere through the less than appealing side effects as my body becomes used to the changes in my body.  I will produce nurture and love to myself through words of affirmation and focusing on the positives in each and everyday while allowing myself to be slow to any emotion when it comes to dealing with others, as who knows what battle they are fighting at this time (as they do not know the battles that I am enduring myself).  I will succumb to my stubbornness and make some much needed changes to my diet and focus on the long term benefits and not the struggle that I am enduring to eliminate certain foods from my diet.

This too shall pass…

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s